Alert archive / Iowa / Tornado Warnings in 2022

Tornado Warning 12, NWS Des Moines, IA

March 5, 2022Lucas County, Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this tornado warning at Mar 5, 2022, 5:52 PM CST for Lucas County, Marion County, Monroe County, Iowa. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2022, 5:52 PM CST (23:52 UTC)
Expired
Mar 5, 2022, 6:15 PM CST
In force
23 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Observed
Damage threat
Considerable
Hail
0.75 in

Counties Lucas County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 89 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 2:04 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WFUS53 KDMX 052352
TORDMX
IAC117-125-135-060015-
/O.NEW.KDMX.TO.W.0012.220305T2352Z-220306T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
552 PM CST Sat Mar 5 2022

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Northwestern Monroe County in south central Iowa...
  Northeastern Lucas County in south central Iowa...
  South central Marion County in south central Iowa...

* Until 615 PM CST.
    
* At 551 PM CST, a confirmed large and extremely dangerous tornado
  was located near Chariton, moving northeast at 40 mph.

  This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

  HAZARD...Damaging tornado.

  SOURCE...Radar confirmed tornado.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be destroyed. Considerable damage to homes, 
           businesses, and vehicles is likely and complete 
           destruction is possible.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Monroe, northeastern Lucas and south central Marion
  Counties, including the following locations... Marysville and
  Lovilia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4098 9324 4104 9328 4124 9301 4109 9283
TIME...MOT...LOC 2351Z 233DEG 36KT 4103 9322 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN

$$

Martin
1 follow-up statement
933 
WWUS53 KDMX 060002
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
602 PM CST Sat Mar 5 2022

IAC117-125-135-060015-
/O.CON.KDMX.TO.W.0012.000000T0000Z-220306T0015Z/
Monroe IA-Lucas IA-Marion IA-
602 PM CST Sat Mar 5 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR
NORTHWESTERN MONROE...NORTHEASTERN LUCAS AND SOUTH CENTRAL MARION
COUNTIES...
    
At 601 PM CST, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of Chariton, moving northeast at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lovilia and Marysville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4101 9314 4111 9319 4124 9301 4109 9283
TIME...MOT...LOC 0001Z 233DEG 36KT 4109 9311 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Mar 5, 5:25 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 5, 5:25 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
525 PM CST Sat Mar 5 2022

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Saturday/
Issued at 248 PM CST Sat Mar 5 2022

Key Messages:

- Severe weather possible through this evening, then windy at
  times tonight.
- Light snow Sunday night into Monday morning, mainly southeast.
- Potential widespread snowfall around Thursday.

An active early spring weather pattern is underway. A large 500 mb
trough stretches from the plains of central Canada southwestward
down the Rockies and into the Las Vegas region. A strong leading
impulse that ejected out of the trough has closed off as its
moving near the Nebraska/South Dakota border this afternoon. At
the surface a cyclone has rapidly developed on the leading flank
of the 500 mb trough and is rocketing northeastward from
northeastern Kansas into Iowa, producing several waves of
thunderstorms with a potential for severe weather and tornadoes
from southwestern into central and south central Iowa in the next
several hours. The surface low and its trailing cold front and
attendant storms should sweep out of our service area later in the
evening, likely exiting our east around 02Z or so, after which
strong northwest winds will spread across the region, pumping in
colder air with some light wraparound precipitation in the form of
a wintry mix briefly affecting our northwestern and northern
counties tonight, but with little accumulation. Ongoing wind
advisory looks solid, but did push back the start time a couple
hours due to a bit slower evolution of the system than previously
forecast.

Sunday will be cool but quiet in Iowa, but by late in the day the
bulk of the vorticity associated with the southern extent of the
500 mb trough will have moved from the southwestern U.S. up into
the High Plains, and will subsequently scrape across Iowa and
Missouri later Sunday night into Monday morning. As it does so, it
will spread light precipitation across much of the state, but
mainly the southeast two thirds or so. Forecast soundings show
snow much more persistently today, as opposed to previous runs
indicating more potential for freezing rain at times, and have
trended the forecast to all snow for the event. Even so,
accumulations are expected to remain light, around an inch or two
in our southeast. The impacts should be minor, but if the snow
lingers into the Monday morning commute it may result in some
slick roads.

From midday Monday through Tuesday night a respite is in store,
with benign and dry weather and temperatures rebounding into the
40s on Tuesday afternoon. By Wednesday however, a large 500 mb
gyre will be set up over Hudson Bay, with a broad trough swinging
around its southwest flank into the northern U.S. Rockies. As this
rotates eastward it will affect our region later in the week, with
long range models painting a swath of accumulating snowfall right
across Iowa between Wednesday night and Thursday night. Forecast
temperatures and soundings indicate snow as the most likely
precipitation type, but there may be an opportunity for a rain mix
in southern Iowa if temperatures warm enough on Thursday. Will
refine the forecast for this system in the coming days.
Regardless, the passage of the aforementioned trough and
subsequent northwesterly steering flow will send temperatures
plummeting by the end of the week, with Friday afternoon highs
likely only in the 20s to perhaps lower 30s - well below seasonal
normals. Winter is not done yet folks.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 524 PM CST Sat Mar 5 2022

Thunderstorms will affect the terminals at times over the next
couple of hours before clearing out. IFR or lower conditions are
expected in and near storms, most likely at DSM before 01Z and ALO
and OTM through about 02Z. Otherwise, low ceilings and fog are
producing LIFR/VLIFR conditions at FOD and MCW and this may
persist for several hours this evening before the clouds and fog
lift out. Strong and gusty WNW winds will then surge in, resulting
in 20 KT crosswinds at times on some runways overnight. On Sunday
clouds will clear out and winds will gradually diminish.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 3 AM CST Sunday for IAZ034>039-044>050-
057>062-070>075-081>086-092>097.

&&

DISCUSSION...Lee
AVIATION...Lee
Hazardous weather outlook, Mar 5, 12:25 PM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
1225 PM CST Sat Mar 5 2022

IAZ004>007-015>017-023>028-033>039-044>050-057-058-070-061830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Cass-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a slight risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

IAZ059>062-071>075-081>086-092>097-061830-
Dallas-Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-
Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-
Wayne-Appanoose-Davis-
1225 PM CST Sat Mar 5 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is an enhanced risk for severe weather later this afternoon
into early this evening. Damaging wind gusts, tornadoes, and hail
will be possible during this timeframe.

A Wind Advisory is in effect for central and southern Iowa
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rainfall from the Saturday storms will runoff into area rivers
and cause within bank rises. Where river ice remains, particularly
over northern Iowa, it is possible ice jams could develop and
cause localized flooding Sunday or early next week.

A wintry mix and snow is possible Sunday night into Monday. At
least minor snow accumulations are possible with the highest
confidence in accumulations over southeastern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and early evening.

In the hours before

Local storm report, Mar 5, 5:21 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
521 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TORNADO          2 SE NORWALK            41.48N 93.65W
03/05/2022                   WARREN             IA   TRAINED SPOTTER

            TORNADO DAMAGE REPORT VIA SPOTTER NETWORK -
            APPARENT DAMAGE TO SEVERAL HOUSES AND
            STRUCTURES JUST SOUTH OF HWY G24 AND R57 IN
            NORWALK. APPARENT TORNADO PATH (SN#52271).

&&

AV
Local storm report, Mar 5, 5:26 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
526 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          1 W HUMESTON            40.86N 93.52W
03/05/2022                   WAYNE              IA   PUBLIC

            TORNADO REPORT OF A TORNADO ON THE GROUND
            WEST OF HUMESTON VIA PUBLIC AND STORM
            CHASER.

&&

AV
Local storm report, Mar 5, 5:28 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
528 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TORNADO          3 WSW HUMESTON          40.85N 93.55W
03/05/2022                   WAYNE              IA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT RELAYED LAW ENFORCEMENT
            REPORT OF A TORNADO ON THE GROUND 3 MILES W
            AND 1 MILE S OF HUMESTON. AT LEAST ONE HOME
            DAMAGED.

&&
Local storm report, Mar 5, 5:39 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          2 E DERBY               40.93N 93.42W
03/05/2022                   LUCAS              IA   STORM CHASER

            STORM CHASERS REPORTED TORNADO STILL ON THE
            GROUND JUST EAST OF DERBY. LOCATION
            ESTIMATED.

&&
Local storm report, Mar 5, 5:40 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
540 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TORNADO          5 NW MILLERTON          40.91N 93.36W
03/05/2022                   LUCAS              IA   PUBLIC

            TORNADO ON THE GROUND REPORTED VIA PUBLIC.

&&

AV
Local storm report, Mar 5, 5:50 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CST SAT MAR 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TORNADO          LAMBS GROVE             41.70N 93.08W
03/05/2022                   JASPER             IA   PUBLIC

            TORNADO ON THE GROUND, HOUSE REPORTEDLY
            FLATTENED.

&&

AJ

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:32 AM CSTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 31 more23 hr
Mar 5, 3:45 AM CSTSpecial Weather StatementDMXAdair, Cass45 min
Mar 5, 4:36 AM CSTSpecial Weather StatementDMXAdair, Guthrie39 min
Mar 5, 8:50 AM CSTSpecial Weather StatementDMXRinggold25 min
Mar 5, 9:25 AM CSTSpecial Weather StatementDMXClarke, Decatur, Lucas50 min
Mar 5, 9:49 AM CSTSpecial Weather StatementDMXMonroe26 min
Mar 5, 12:51 PM CSTSpecial Weather StatementDMXAdair24 min
Mar 5, 1:10 PM CSTSpecial Weather StatementDMXMadison, Polk35 min
Mar 5, 1:37 PM CSTSpecial Weather StatementDMXJasper23 min
Mar 5, 1:51 PM CSTSpecial Weather StatementDMXMarshall24 min
Mar 5, 2:00 PM CSTSevere Thunderstorm WarningDMXJasper, Marshall25 min
Mar 5, 2:08 PM CSTSpecial Weather StatementDMXBlack Hawk, Bremer, Grundy52 min
Mar 5, 2:17 PM CSTSpecial Weather StatementDMXTama28 min
Mar 5, 2:35 PM CSTSpecial Weather StatementDMXBlack Hawk25 min
Mar 5, 3:17 PM CSTSevere Thunderstorm WarningDMXAdams, Taylor, Union43 min
Mar 5, 3:22 PM CSTTornado WarningDMXAudubon, Cass12 min
Mar 5, 3:26 PM CSTTornado WarningDMXAdams, Taylor49 min
Mar 5, 3:33 PM CSTSevere Thunderstorm WarningDMXAudubon27 min
Mar 5, 3:36 PM CSTTornado WarningDMXAdair, Adams, Taylor, Union39 min
Mar 5, 3:48 PM CSTSevere Thunderstorm WarningDMXAdair, Adams, Cass27 min
Mar 5, 4:11 PM CSTTornado Warning Tornado observedDMXAdair, Madison, Union35 min
Mar 5, 4:34 PM CSTTornado WarningDMXDallas, Madison, Polk, Warren41 min
Mar 5, 4:53 PM CSTSevere Thunderstorm WarningDMXDallas, Madison, Polk37 min
Mar 5, 4:56 PM CSTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne34 min
Mar 5, 5:03 PM CSTTornado WarningDMXDecatur, Lucas, Wayne27 min
Mar 5, 5:05 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXJasper, Polk, Warren40 min
Mar 5, 5:13 PM CSTSevere Thunderstorm Warning Considerable damage threatDMXDecatur, Lucas, Wayne32 min
Mar 5, 5:16 PM CSTTornado WarningDMXDecatur, Wayne29 min
Mar 5, 5:19 PM CSTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story41 min
Mar 5, 5:23 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXClarke, Decatur, Lucas, Wayne37 min
Mar 5, 5:35 PM CSTTornado Warning Tornado observedConsiderable damage threatDMXJasper, Marshall40 min
Mar 5, 5:36 PM CSTTornado WarningDMXAppanoose, Lucas, Wayne24 min
Mar 5, 5:53 PM CSTSevere Thunderstorm WarningDMXJasper, Marion, Marshall, Polk, Warren41 min
Mar 5, 5:53 PM CSTTornado WarningDMXAppanoose, Monroe, Wayne37 min

Nearby

Tornado Warnings in Iowa, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.